Focus on Eyes: Long-term

Focus on Eyes: Long-term Plaquenil intake can affect your vision

by: Dr. Juan Carlos de Rivero Vaccari and Dr. Frederick Ho, Special to FLORIDA TODAY

Plaquenil, or hydroxychloroquine, is an anti-malaria medication that is commonly used to treat autoimmune disorders like lupus or rheumatoid arthritis.

During World War II, it was found that antimalarial drugs helped improve fatigue, fever and skin rashes as well as joint and muscle pain, which are common symptoms in lupus.

Years later, doctors started to prescribe antimalarials drugs to their patients diagnosed with lupus.

Plaquenil is taken by mouth with food or milk to prevent stomach problems. When taking this medication, some patients may experience upset stomach, nausea, loss of appetite, headaches or dizziness.

Sometimes, taking high doses or long-term treatment of Plaquenil can lead to vision problems. Chronic treatment has been associated with damage to the retina (inner most layer or the eye involved in processing light stimulus).

Plaquenil toxicity can cause pigmentary changes in the macula (area where central vision is processed) and visual field defects leading to vision loss.

For this reason, patients who are taking Plaquenil should have at least one eye exam a year to screen for toxicity.

Some patients with toxicity affecting the macula may experience a delay in the recovery time following exposure to bright lights. Patients may notice a decrease in vision at distance and near, develop sensitivity to light or detect blacked out areas in their central field of view.

At a screening for retinal toxicity due to Plaquenil intake, the ophthalmologist will do a complete eye exam including dilation of the pupils to look at the inner layers of the eye.

Images of the retina will be taken and a specialized visual field test for Plaquenil toxicity screening will be performed…..
Source: Florida Today